A cough medicine taken by millions of Britons could trigger a lethal allergic reaction in those undergoing operations.
Experts suspect that when pholcodine, a cough suppressant that is found in popular products such as Day Nurse and some Covonia syrups, is combined with certain anaesthesia drugs, it sets off a life-threatening anaphylactic shock. This causes a patient’s blood pressure to drop and their airways to narrow, blocking breathing.
Such is the concern over the safety of pholcodine that UK drug watchdog, the Medicines And Healthcare Products Regulatory Agency (MHRA), has launched an investigation and advises patients to inform anaesthetists if they’ve taken the drug in the year before going under the knife.
Last year, the European Medicines Agency (EMA) recommended a ban on the drug. It was also previously withdrawn from sale in France. The move was sparked by a series of French and Australian studies which showed that patients who’d taken pholcodine within a year were more likely to suffer a specific reaction to two of the most common anaesthetics, rocuronium and suxamethonium, which are used in roughly a quarter of operations.
Experts suspect that when pholcodine, a cough suppressant that is found in popular products such as Day Nurse and some Covonia syrups, is combined with certain anaesthesia drugs, it sets off a life-threatening anaphylactic shock
Patients are being warned to advise their doctor if they have taken cough medicines such as Night Nurse in the year before they undergo surgery (picture posed by models)
Pholcodine is a non-sedating opiate – which is why it is not found in the sleep-inducing Night Nurse.
It suppresses cough reflexes by reducing the nerve signals sent from the brain to the muscles involved in coughing. Experts believe that as its chemical composition is similar to that of the anaesthetic drugs, this can cause some people’s immune system to overreact, triggering the anaphylactic shock.
The link with anaphylaxis was identified in 2007 when health authorities in Norway realised they had ten times the rate of deaths from anaesthesia than neighbouring Sweden – where pholcodine wasn’t available in over-the- counter medications.
Health chiefs in Norway then withdrew pholcodine from sale, and allergy-related deaths during surgery dropped from roughly five per year to zero.
In 2014, the results of a French study of more than 500 patients who suffered allergic reactions to anaesthesia also concluded that those who had recently taken pholcodine were more likely to suffer.
At the time, EU health officials ruled this was insufficient evidence to categorically prove the link, and called for more studies. However, subsequent research from Australia and New Zealand has reignited concerns. In 2021, doctors from Sir Charles Gairdner Hospital in Perth published the results of an eight-year study, analysing risk factors for allergic reactions after surgery in 145 patients. They concluded that pholcodine use in the year prior to surgery was a significant risk factor.
The Australian New Zealand Anaesthetic Allergy Group, a team of medical specialists working to prevent allergic reactions during operations, claim that the medicine is responsible for at least seven deaths every three years.
But some UK experts say this level of concern is unjustified.
Dr Penny Ward, visiting professor in pharmaceutical medicine at King’s College London, says: ‘Studies estimate that out of 100,000 procedures it happens in eight cases. This means that even if pholcodine did increase the risk, the chance of an allergic reaction would still be very low.’
What’s more, Dr Ward believes the ban recommended by the EMA is founded on the idea there are minimal benefits to the cough suppressant. ‘The decision was based on the fact that pholcodine is used to treat dry coughs, which generally go away without treatment,’ she says. ‘The evidence that it helps ease symptoms is very weak.
‘I suspect many of the experts who made the decision thought that, even if the risk is tiny, it’s not worth taking when a patient could get the same benefit from drinking hot water with honey and lemon.
‘There have been several major safety reviews over the years and, despite this, health chiefs in Australia, the US and the UK have not yet recommended a ban – probably because these types of allergic reactions are so rare.’
Health authorities in the UK are yet to confirm the link. The Royal College Of Anaesthetists says a relationship between pholcodine and allergic reactions to anaesthetic drugs is ‘possible’, noting in a recent report that more research is needed. No study has yet offered conclusive proof of the problem.
There are also questions over the reliability of studies that rely on patients remembering which cough medicines they’d taken in the year before their surgery.
Pharmacist Claire Frank, from the UK Clinical Pharmacy Association, says: ‘A year is a long time to think back and recall correctly – particularly because there are so many different over-the-counter cough remedies.
‘Patients may not know if the cough medicine they took contained pholcodine or not.’
In a statement last night, the MHRA said: ‘There is already a known link between pholcodine and a very small chance of severe allergic reaction to muscle relaxants that are used during general anaesthesia. We will provide further details in due course.’